North Dakota, 2009

Hail in North Dakota, June 27, 2009

June 27, 2009 · NWS BIS · 4 events in 3 counties and zones

In the early afternoon of June 27th, Severe Thunderstorm Watch 525 was issued in anticipation of strong to severe thunderstorms developing and intensifying across the state in the vicinity of an upper level low, which was resulting in cooling temperatures aloft and steep lapse rates. Several reports of large hail were received during the afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early afternoon of June 27th, Severe Thunderstorm Watch 525 was issued in anticipation of strong to severe thunderstorms developing and intensifying across the state in the vicinity of an upper level low, which was resulting in cooling temperatures aloft and steep lapse rates. Several reports of large hail were received during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 27, 12:00 PM MST, 0 minutes earlier.

Area forecast discussion, Jun 27, 12:00 PM MST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
200 PM CDT SAT JUN 27 2009

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
AFTER THE CURRENT UPPER LEVEL COLD POOL AND ASSOCIATED SEVERE
CONVECTION DEPARTS THE REGION OVERNIGHT...UPPER LEVEL RIDGING WILL
BRING SOME DRY FINE WEATHER. THE FIRST CHANCE FOR A RETURN OF
CONVECTION WILL BE IN THE WEST TUESDAY AFTERNOON AND NIGHT AS THE
RIDGE FLATTENS TO OUR WEST...ALLOWING SHORT WAVES ACCESS TO OUR
FORECAST AREA. TEMPERATURES LOOK TO BE NEAR NORMAL WITH THIS FAIRLY
FLAT PATTERN.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...
BROAD RIDGING OVER THE CWA WITH RIDGE RIDERS MOVING THROUGH FROM
TIME TO TIME INITIATING CONVECTION. SLIGHT CHANCE OF THUNDERSTORMS
EACH DAY. THE ECMWF WOULD SUGGEST A BETTER CHANCE OF THUNDERSTORMS
FRIDAY NIGHT THROUGH SATURDAY NIGHT...WITH THE LATEST GFS DRIER WITH
THIS SYSTEM. GIVEN THE UNCERTAINTY AND HOW FAR OUT IN THE EXTENDED
IT IS...HAVE MAINTAINED A SLIGHT CHANCE OF THUNDERSTORMS IN THE
GRIDS.

&&

.AVIATION...GUSTY NORTHWEST WINDS RANGING BETWEEN 20 AND 35 MPH AND
VFR CONDITIONS THROUGH 03Z...HOWEVER SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER THE AERODROMES WITH LOW VFR
BORDERING ON MVFR AT TIMES IN ANY HEAVY SHOWER AND THUNDERSTORM.
THREAT OF SHOWERS AND THUNDERSTORMS WILL END AROUND SUNSET THEN
EXPECT SKIES TO CLEAR AFTER 06Z WITH LIGHT NORTHWEST TO WESTERLY
WINDS. MOSTLY CLEAR SKIES/VFR CONDITIONS FOR SUNDAY.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

RSL/KS
Hazardous weather outlook, Jun 27, 2:13 AM MST, 9 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
413 AM CDT SAT JUN 27 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280915-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
413 AM CDT SAT JUN 27 2009 /313 AM MDT SAT JUN 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH AND WEST
NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS TODAY AND EARLY TONIGHT
ACROSS THE FORECAST AREA. COOL ADVECTION ALOFT AND AFTERNOON
HEATING AT THE SURFACE WILL HELP CAUSE INSTABILITY PUSHING THE
CAPE TO NEAR 1500 J/KG IN SOME AREAS. SHEAR IS WEAK...BUT THERE IS
STILL POTENTIAL FOR HAIL UP TO 1 INCH IF THUNDERSTORMS DEVELOP.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS ON TUESDAY AND
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Bismarck radar (KBIS), 97 km away, was scanning. The volume nearest the first event began at 19:02 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Sioux

When
June 27, 12:00 PM MST to 12:04 PM MST
Where
Sioux County, 24.95 mi W of Selfridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.040, -101.450

Hail, McHenry

When
June 27, 1:45 PM CST to 1:50 PM CST
Where
McHenry County, 6.12 mi ENE of Milroy
Measured
1 in hail
Reported by
Public
Coordinates
48.450, -100.400

Hail, Sioux

When
June 27, 1:20 PM MST to 1:25 PM MST
Where
Sioux County, 11.48 mi WNW of Selfridge
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.110, -101.140

Hail, Rolette

When
June 27, 2:40 PM CST to 2:46 PM CST
Where
Rolette County, 5.6 mi S of Rolla
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
48.770, -99.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 175900, 175902, 175901, 175903.